Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 560, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2011, 9:16 PM CDT for Clay County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2011, 9:16 PM CDT (02:16 UTC)
- Expired
- Sep 17, 2011, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 110 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
425 WUUS54 KOUN 180216 SVROUN TXC077-180300- /O.NEW.KOUN.SV.W.0560.110918T0216Z-110918T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 916 PM CDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN NORTHERN TEXAS... * UNTIL 1000 PM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BELLEVUE...MOVING EAST AT 20 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BUFFALO SPRINGS...JOY AND VASHTI. LAT...LON 3354 9828 3391 9805 3389 9797 3352 9798 TIME...MOT...LOC 0216Z 284DEG 17KT 3373 9807 $$
1 follow-up statement
445 WWUS54 KOUN 180254 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 954 PM CDT SAT SEP 17 2011 TXC077-180304- /O.EXP.KOUN.SV.W.0560.000000T0000Z-110918T0300Z/ CLAY TX- 954 PM CDT SAT SEP 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY WILL EXPIRE AT 1000 PM CDT... THE STORM HAS MOVED OUT OF THE AREA. LAT...LON 3354 9828 3391 9805 3389 9797 3352 9798 TIME...MOT...LOC 0254Z 284DEG 17KT 3369 9786 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:08 PM CDT, 8 minutes earlier.
Area forecast discussion, Sep 17, 9:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 908 PM CDT SAT SEP 17 2011 .UPDATE... POPS HAVE BEEN INCREASED ACROSS MUCH OF NORTH CENTRAL OK AS THE CURRENT TSTM COMPLEX IS EXPECTED TO DEVELOP SOUTHEASTWARD. WE ARE EXPECTING A GRADUAL WEAKENING OF THE SMALL CLUSTER OF TSTMS IN WESTERN NORTH TX/SOUTHERN OK SO WE WILL LEAVE POPS ALONE THERE. THOUGH STRONG STORMS CAPABLE OF SMALL HAIL AND STRONG WIND GUSTS MAY CONTINUE WELL INTO THE NIGHT... THE THREAT OF SEVERE STORMS HAS BECOME RATHER ISOLATED AND IS EXPECTED TO REMAIN THAT WAY. MINOR CHANGES WERE MADE TO HOURLY TEMPERATURES AND DEW POINTS. && .PREV DISCUSSION... /ISSUED 648 PM CDT SAT SEP 17 2011/ AVIATION... /00Z TAFS/ STRONG TO SEVERE T-STORMS WILL CONTINUE TO MOVE E-NE ACROSS PARTS OF N-CENTRAL... CENTRAL AND SW OK... AND WESTERN N-TX THIS EVENING BEFORE WEAKENING BY LATE EVENING. AREAS OF MVFR STRATUS WILL DEVELOP LATE TONIGHT FROM NORTH CENTRAL INTO CENTRAL OK BEFORE THINNING BY MID TO LATE SUNDAY MORNING. A WEAK COLD FRONT WILL MOVE THROUGH THE WESTERN PORTIONS OF OK AND NORTH TX SUNDAY MORNING BRINGING A BRIEF PERIOD OF MVFR CEILINGS TO NW OK. SCATTERED STRONG T-STORMS WILL BE POSSIBLE SUNDAY AFTERNOON ALONG THE FRONT AS IT MOVES INTO THE I-35 CORRIDOR. PREV DISCUSSION... /ISSUED 250 PM CDT SAT SEP 17 2011/ DISCUSSION... SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET. SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 87 63 84 / 40 40 40 0 HOBART OK 68 88 60 85 / 30 20 20 0 WICHITA FALLS TX 69 90 66 87 / 30 40 40 0 GAGE OK 63 84 50 87 / 30 20 10 0 PONCA CITY OK 68 82 58 83 / 80 50 30 0 DURANT OK 68 87 68 85 / 40 50 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/32
Hazardous weather outlook, Sep 17, 4:45 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT SEP 17 2011
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA... AND MAY EXTEND INTO WESTERN NORTH TEXAS... THIS
AFTERNOON AND TONIGHT.
LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WIND GUSTS OVER 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 2 AM.
DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.
BREEZY SOUTH WINDS HAVE HELPED TRANSPORT VERY HUMID AIR INTO THE
SOUTHERN PLAINS. SURFACE HEATING HAS YIELDED MODERATE INSTABILITY
ACROSS THE RISK AREA.
A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS
WOULD ALSO MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.
STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES BUT
STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF CENTRAL OKLAHOMA
DURING THE MID TO LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN HAZARDS AFTER DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ON SUNDAY... A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON... THERE
WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE STORMS AS A COLD
FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL OKLAHOMA TO
WESTERN NORTH TEXAS.
MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.In the hours before
Special weather statement, Sep 17, 8:00 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT SAT SEP 17 2011
OKZ027-039-180130-
GRADY OK-STEPHENS OK-
800 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.
AT 800 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EMPIRE CITY...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3441 9814 3445 9814 3473 9788 3457 9756
3455 9756 3429 9802Special weather statement, Sep 17, 8:15 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT SEP 17 2011
OKZ013-019-020-180130-
LOGAN OK-NOBLE OK-PAYNE OK-
815 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN...NOBLE AND PAYNE
COUNTIES.
STRONG WINDS BEHIND AN OUTFLOW BOUNDARY WILL PRODUCE AREAS OF 40 TO
50 MPH NORTHERLY WIND GUSTS FROM AROUND MULHALL TO STILLWATER
THROUGH 9 PM.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3634 9702 3633 9692 3625 9691 3624 9681
3616 9680 3617 9663 3616 9662 3600 9661
3596 9707 3608 9761 3640 9703Special weather statement, Sep 17, 8:16 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SAT SEP 17 2011
OKZ039-044-045-TXZ086-089-090-180130-
COTTON OK-JEFFERSON OK-STEPHENS OK-WICHITA TX-CLAY TX-ARCHER TX-
816 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY...COTTON...
JEFFERSON...STEPHENS AND WICHITA COUNTIES.
AT 815 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
FROM HASTINGS TO RYAN TO PETROLIA TO HENRIETTA AND HOLLIDAY. THE
STORMS WERE MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3364 9881 3444 9838 3425 9760 3384 9785
3387 9797 3365 9797 3354 9803Special weather statement, Sep 17, 8:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT SEP 17 2011
OKZ024-025-180145-
CANADIAN OK-OKLAHOMA OK-
820 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.
AT 819 PM CDT...A STRONG THUNDERSTORM WAS LOCATED FROM BETHANY TO
WILEY POST AND PIEDMONT...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3571 9738 3539 9766 3560 9788 3573 9765
3573 9754Special weather statement, Sep 17, 8:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SAT SEP 17 2011
OKZ018>020-026-180215-
KINGFISHER OK-LINCOLN OK-LOGAN OK-PAYNE OK-
847 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN KINGFISHER...
NORTHERN LINCOLN... LOGAN AND PAYNE COUNTIES.
AT 845 PM CDT... THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA WERE
GENERATING STRONG OUTFLOW WINDS OF 40 TO 45 MPH ACROSS THE AREA.
MEANWHILE... ANOTHER STORM IN SOUTHWEST LOGAN COUNTY WAS ALSO
PRODUCING GUSTY WINDS ACROSS SOUTHERN LOGAN AND EASTERN KINGFISHER
COUNTIES.
LAT...LON 3572 9778 3617 9789 3616 9715 3619 9714
3620 9682 3616 9680 3617 9674 3613 9662
3575 9661Local storm report, Sep 17, 8:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL DRUMMOND 36.30N 98.04W
09/17/2011 E1.25 INCH GARFIELD OK TRAINED SPOTTER
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 60 min |
| Sep 17, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 45 min |
| Sep 17, 8:16 PM CDT | Special Weather Statement | OUN | Clay | 14 min |
| Sep 17, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 41 min |
| Sep 18, 8:26 AM CDT | Special Weather Statement | OUN | Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.